As the opioid epidemic rages on in the United States, reports of heroin laced with carfentanil — a powerful opioid used to sedate elephants — are popping up across the country.
Carfentanil is the strongest commercially used opioid and is 100 times as strong as fentanyl, another potent opioid causing overdoses nationwide. Carfentanil is not safe for human consumption and has been linked to mass overdoses.
A 10 milligram dose of carfentanil is powerful enough to kill 500 people or sedate an African elephant.
Drug dealers cut their heroin with carfentanil to make their product stronger and to maximize their supply. Heroin users generally do not know that they are taking carfentanil and are unaware of the dangers associated with the drug.
Heroin laced with carfentanil has been linked to overdose outbreaks in concentrated areas across the country. In July, the Hamilton County Heroin Coalition in Ohio issued a public health warning that local heroin supplies contained carfentanil.
“In a recent three-day period, Akron officials reported 25 overdoses, four of which were fatal, while Columbus reported 10 overdoses in a nine-hour window, two of which were fatal,” the public health warning stated.
Since Aug. 21, there have been nearly 90 heroin overdoses in one part of Hamilton County. Hamilton County authorities suspect that the overdoses all stem from the same supply of heroin.
“We do not know for sure, but we suspect the heroin is laced with carfentanil,” Hamilton County Heroin Task Force director and Newton Police Chief Tom Synan said.
Ohio has not been the only state affected by heroin laced with carfentanil.
During the first two weeks in July, the Sarasota County Sheriff’s Office in Florida responded to 14 overdoses, two of which were fatal. Locally seized heroin during that time contained traces of fentanyl and carfentanil.
Jennings County, Indiana, located near the Ohio border, has also been hit by the deadly synthetic mix of heroin and carfentanil. On Aug. 23, there were 12 heroin overdoses and one death related to the drug combination in the same time period.
Carfentanil is so potent that it has proved to be resistant to naloxone, an antidote for opioid overdose. A small injection or nasal dose of naloxone can revive someone overdosing from an opioid and give them enough time to seek medical treatment. It does not cause any adverse side effects.
Nate Tesh, Engine 35 captain of the Cincinnati Fire Department, says that higher amounts of naloxone, also known by the brand name Narcan, have been needed to reverse overdoses from the carfentanil-laced heroin.
“The Narcan isn’t working as well as it has in the past or not as quickly,” said Tesh. “We’ve had to give multiple doses, and in some of those multiple doses people are still not responding.”
Earlier this week in Jennings County, Indiana, the sheriff’s department used so much naloxone to revive overdosing individuals that responders ran out of their supply.
Carfentanil poses danger not only to those who use it, but also to those who handle it. Grains of carfentanil can be absorbed through the skin or inhaled.
“We do not know what quantities or manufacturing methods are used by those dealing heroin, so we must use extreme caution in the field and in treatment facilities,” Synan said. “If you come across drugs in the field, do not handle them without appropriate protection.”
Veterinarians who handle carfentanil wear protective gloves, aprons and masks, avoiding any contact with the substance. A dose the size of a grain of salt is enough to potentially kill someone, according to the Drug Enforcement Administration.
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.